Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Pueblo, CO

May 10, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2004, 5:45 PM MDT for El Paso County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:45 PM MDT (23:45 UTC)
Expired
May 10, 2004, 6:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS55 KPUB 102345
SVRPUB
COC041-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SCHRIEVER AFB...AND WAS MOVING NORTHEAST    
  AT 20 MPH. OTHER STORMS WERE OVER HIGHWAY 24 FROM CALHAN TO RAMAH
  ALSO MOVING NORTHEAST AT 20 MPH. 

* SOME LOCATIONS AFFECTED WILL BE...
  SCHRIEVER AFB BY 550 PM MDT...
  ELLICOTT BY 610 PM MDT...
  CALHAN BY 640 PM MDT.
  CALHAN AND RAMAH THROUGH 700 PM MDT.

AT 541 PM...A NATIONAL WEATHER SERVICE SPOTTER SAW 1.25 INCH NEAR 
RAMAH ON HIGHWAY 24.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3876 10475 3863 10458 3894 10407 3911 10407
          3913 10447

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 10, 2:35 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT MON MAY 10 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

...THUNDERSTORM POTENTIAL THIS EVENING AND FIRE WEATHER CONCERNS ON
TUESDAY THE PROBLEMS OF THE DAY...

CURRENTLY...COLD FRONT AND HIGHER DEWPOINT AIR MASS HAS BACKED INTO
MUCH OF THE EASTERN PLAINS...WITH BOUNDARY ALONG ROUGHLY A
KCOS/KPUB/KGUY LINE. CAPES PRETTY IMPRESSIVE OVER THE EAST WITH
2000 J/KG AND HIGHER FROM KLHX EASTWARD. EXTENSIVE CU FIELD OVER THE
MTS NOT SHOWING ANY LIGHTNING STRIKES...WITH ACTIVITY YET TO TAP INTO
DEEPER MOISTURE/INSTABILITY FARTHER EAST. FAINT WESTWARD MOVING
BOUNDARY IN VISIBLE IMAGERY FROM NEAR KLIC TO KLHX MAY SERVE TO
GENERATE STRONGER CONVECTION IN ERN PUEBLO AND EL PASO COUNTIES NEXT
1-2 HOURS...WITH STORMS ALONG THE RATON MESA ALSO INTENSIFYING AS
THEY MOVE NORTHEASTWARD.

TONIGHT...WITH LACK OF ANY WELL DEFINED TRIGGER TO HELP WITH -TSRA
DEVELOPMENT...KEPT MOST POPS IN THE ISOLATED CATEGORY ACROSS THE
AREA. THERE IS SOME SEVERE POTENTIAL OVER THE ERN PLAINS IF STORMS
CAN FIRE...WITH ERN EL PASO/PUEBLO COUNTIES AND PLAINS FROM THE ARK
RIVER NORTHWARD HAVING THE BEST CHANCE FOR ANY SEVERE. SHOULD SEE
ACTIVITY END RATHER QUICKLY OVER ALL BUT THE FAR SOUTHEAST...WHERE
INCREASING LOW LEVEL JET MAY KEEP THINGS GOING PAST SUNSET. NUDGED
MIN TEMPS UP SLIGHTLY...AS PRESSURE GRADIENT WILL BE INCREASING.

TUESDAY...UPPER TROUGH MOVES THROUGH THE GREAT BASIN...WITH SURFACE
LOW WELL NORTH OVER THE WRN DAKOTAS AND STRONG SWLY FLOW ACROSS
SRN CO. APPEARS MOST IF NOT ALL LOW LEVEL MOISTURE WILL BE SHUNTED
EASTWARD INTO KS...WITH JUST ISOLATED POPS ALONG THE KS BORDER
NEEDED. MAIN FEATURE WILL BE WINDS...WITH DEEP MIXING BRINGING HIGHER
MOMENTUM FLOW DOWN TO THE SURFACE. WITH 500 MB WINDS OF 50-60
KNOTS...MANY AREAS MAY GUST OVER 40 MPH BY AFTERNOON. COORDINATION
CALL EARLIER THIS MORNING SUGGESTS FUELS BELOW 8500 FEET HAVE DRIED
ENOUGH TO INCREASE FIRE WEATHER CONCERNS...AND WILL ISSUE A FIRE
WEATHER WATCH FOR ALL AREAS THROUGH TUES EVENING. MAIN CHANGE TO THE
GRIDS WAS TO INCREASE THE WINDS SLIGHTLY...KEPT THE WARMER THAN
GUIDANCE MAXES WITH DOWNSLOPE ADDING A FEW DEGREES.  --PETERSEN

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

POTENTIAL CRITICAL FIRE WEATHER SCENARIO ENDING TUES EVE...THEN
DIFFICULT FORECAST FOR WEDNESDAY.

TUESDAY NIGHT: THE UPPER TROUGH WILL BE LOCATED ACROSS THE GREAT
BASIN TUES EVE...WITH STRONG SW FLOW CONTINUING ACROSS THE STATE.
WITH HAINES INDICES OF 5 AND 6...VERY WARM TEMPS AND STRONG SW
WINDS...FIRE WEATHER WATCH LOOKS TO BE A GOOD CALL. THE WATCH IS
EXPECTED TO LAST UNTIL 9 PM LOCAL...THEN HUMIDITIES ARE EXPECTED TO
REBOUND A BIT TO MOVE OUT OF THE DANGER CATEGORY. DECIDED TO PUT IN
ISOLATED POPS FOR THE CENT AND SW MTS FOR THE ENTIRE NIGHT AS THE
UPPER TROUGH APPROACHES...WHICH MATCHES NICELY WITH GJT AND BOU.
ANOTHER MILD NIGHT SHOULD BE ON TAP...ESPECIALLY IF THE WINDS ARE
SLOW IN DIMINISHING...WITH MIN TEMPS IN THE MID 40S TO LOWER 50S
EXPECTED FOR THE E PLAINS...30S TO HIGH 20S FOR THE HIGHER
ELEVATIONS.

WEDNESDAY: TOUGH FORECAST HERE...AS ETA AND GFS MODELS LEAN IN 2
SEPARATE DIRECTIONS. ETA DROPS A COLD FRONT DOWN THE E PLAINS...
REACHING THE PALMER DIVIDE EARLY WED MORN. THIS FRONT CONTINUES
SOUTHWARD THROUGH THE MORNING...BRINGING PRECIP CHANCES AND MUCH
COOLER AIR DOWN TO THE NM/CO BORDER. THIS OF COURSE PRODUCES A MUCH
COLDER MAX T THAN CURRENTLY FORECAST. THE GFS MODEL...ON THE OTHER
HAND...HINTS AT A COLD FRONT KNOCKING ON THE DOOR ON WED...BUT
HOLDS IT OFF UNTIL THURS. HENCE...MAX TEMPS ARE MUCH WARMER AND THE
FIRE WEATHER DANGER RETURNS FOR ANOTHER AFTN. NOT SURPRISINGLY...GFS
ALSO KEEPS PRECIP CHANCES AT BAY UNTIL THURS. LOOKING AT THE
NUMERICAL GUIDANCE...THERE IS UP TO A 20 DEGREE DIFFERENCE IN THE
MAX TEMPS BETWEEN THE MODELS. SO...LOOKING AT THE STRENGTH OF THE
COLD AIR TO THE NORTH...DECIDED TO GO WITH THE ETA MODEL BUT A FEW
HRS SLOWER. A FEW MORE HRS OF HEATING BEFORE THE COLD FRONT
INTRUSION WOULD ALLOW TEMPS TO WARM SLIGHTLY MORE ACROSS THE E
PLAINS ON WED...AT LEAST THAT IS THE THINKING. CURRENT FORECAST
GRIDS HAD TEMPS ALMOST DIRECTLY IN THE MIDDLE BETWEEN ETA AND GFS...
AND I SEE NO NEED TO STRAY FAR FROM THIS...WITH HIGHS IN THE 70S TO
AROUND 80 FOR THE PLAINS...50S AND 60S ELSEWHERE. THE COMBINATION
OF THE BROAD UPPER TROUGH MOVING ACROSS THE STATE...AND THE SFC COLD
FRONT DROPPING DOWN THE E PLAINS...SHOULD BRING A DECENT CHANCE FOR
SOME PRECIP TO ALL OF THE CWA. ADJUSTED POP GRIDS TO HAVE SCATTERED
POPS FOR THE MTS...AND ISOLATED POPS FOR THE LOWER ELEVATIONS EARLY
IN THE DAY...BECOMING SCATTERED ALL AREAS BY THE AFTN. NOTE: IF THE
GFS MODEL VERIFIES...ANOTHER FIRE WEATHER HIGHLIGHT FOR WED WILL BE
POSSIBLE.

THURSDAY THROUGH MONDAY: THE EXTENDED MODELS CONTINUE TO SHOW
A SLOW-MOVING BROAD UPPER TROUGH SWEEPING ACROSS THE ROCKIES
THROUGH THE PERIOD...WITH POSSIBLY A RIDGE BEGINNING TO DEVELOP FOR
MONDAY. MOST OF THE POTENTIAL PRECIP WITH THIS FEATURE LOOKS TO STAY
NORTH OVER WY AND N CO...SO HAVE POPS ENDING ACROSS THE CWA ON THURS
WITH SOME ISOLATED POPS FOR THE NORTHERN FRINGES THURS NIGHT. TAKING
INTO ACCOUNT THE EXPECTED WX FOR WED...COLD MOIST AIR AT THE SURFACE
SHOULD HELP DELAY ANY SERIOUS HEATING ACROSS THE E PLAINS.
THEREFORE...WENT A LITTLE SLOWER WITH THE WARM UP FRI AND SAT WITH
HIGHS IN THE 70S FOR THE PLAINS...50S AND 60S HIGHER ELEVATIONS. A
LITTLE WARMER ON SUN...THEN UP INTO THE 80S FOR MON. THIS FAR OUT...
AND WITH ALL THE MODEL UNCERTAINTY...DID NOT ALTER MUCH. STRENGTH OF
COLD AIR AND PRECIP EXTENT THROUGH THURS WILL DICTATE WX PATTERN FOR
THE OUT-PERIODS.

THANKS TO SURROUNDING OFFICES FOR ALL THE COORDINATION. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR ALL
FIRE WEATHER ZONES BELOW 8500 FEET (ZONES 220<237)...0900 MDT UNTIL
2100 MDT TUESDAY.

&&
Hazardous weather outlook, May 10, 6:13 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
613 AM MDT MON MAY 10 2004

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
613 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST COLORADO THIS AFTERNOON.  ONE OR TWO THUNDERSTORMS
COULD BECOME SEVERE ACROSS PORTIONS OF SOUTHEAST COLORADO...MAINLY
NORTHEAST OF A LINE EXTENDING FROM RAMAH...TO LA JUNTA...TO
PRITCHETT. THE MAIN THREAT FROM THUNDERSTORMS IN THIS AREA WILL BE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS OF AROUND 60
MPH...AND DANGEROUS LIGHTNING.

ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO...
ISOLATED HIGH BASED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...FROM
WHICH THE PRIMARY THREATS WILL BE WIND GUSTS TO 45 MPH AND CLOUD TO
GROUND LIGHTNING.

LOW LEVEL MOISTURE WILL INCREASE ACROSS THE EASTERN PORTIONS OF
SOUTHEAST COLORADO THIS AFTERNOON ALONG AND EAST OF A DRY LINE.  WITH
AFTERNOON HEATING...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THIS BOUNDARY.  STRONG INSTABILITIES...COMBINED
WITH FAVORABLE WIND SHEAR WILL ALLOW ONE OR TWO SUPERCELL
THUNDERSTORMS TO DEVELOP AFTER 200 PM...MAINLY ACROSS CROWLEY...
OTERO...BENT...KIOWA...PROWERS...AND BACA COUNTIES.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY...BREEZY TO WINDY CONDITIONS ARE FORECAST ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO DURING THE AFTERNOON AND EARLY
EVENING HOURS. THERE COULD BE POTENTIAL WIND GUSTS OF 35 TO 45 MPH
DURING THE AFTERNOON. THE WIND COMBINED WITH LOW HUMIDITY LEVELS...
AND WARM TEMPERATURES COULD CREATE CRITICAL FIRE WEATHER CONDITIONS
FOR ELEVATIONS 7000 FEET AND BELOW.  ACROSS EXTREME SOUTHEAST
COLORADO...THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS
PRODUCING CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN
DIAMETER...AND WIND GUSTS UP TO 50 MPH.

ON WEDNESDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.  THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO
40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM ACROSS SOUTHEAST COLORADO.

KT/METZE

In the hours before

Local storm report, May 10, 4:50 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CALHAN                  39.03N 104.30W
05/10/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0443 PM     HAIL             CALHAN                  39.03N 104.30W
05/10/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, May 10, 4:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             CALHAN                  39.03N 104.30W
05/10/2004  1.75 INCH        EL PASO            CO   FIRE DEPT/RESCUE

            WINDOWS AND SKYLIGHTS BROKEN.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:44 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.